Hail, Jeff Davis
- When
- May 15, 1:50 PM CST to 1:54 PM CST
- Where
- Jeff Davis County, 17 mi E of Ft Davis
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.580, -103.594
Convection developed ahead of an approaching mid to upper trough moving out of northern Mexico on this day. In addition to the upper level support, a cold front served as a focus for thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Convection developed ahead of an approaching mid to upper trough moving out of northern Mexico on this day. In addition to the upper level support, a cold front served as a focus for thunderstorm development. Although instability was not very impressive on this day due to extensive cloud cover, a few severe storms did produce 1 inch hail and one severe wind gust over the higher terrain of West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 15, 1:44 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT FRI MAY 15 2009
.DISCUSSION...
SCATTERED CONVECTION INCREASING WEST OF THE PECOS AHEAD OF AN
UPPER SHORT WAVE TROUGH MOVE EAST ACROSS NORTHERN MEXICO.
CONVECTION MUCH MORE WIDESPREAD THAN YESTERDAY THANKS TO THE UPPER
TROUGH WHICH IS DOING A GOOD JOB OF ELIMINATING THE MID LEVEL CAP
NEAR 700MB. ABUNDANT CLOUD COVER IS PREVENTING MAXIMUM SURFACE
HEATING AND COMBINED WITH VERY WEAK SHEAR PROFILES ARE CREATING
VERTICAL THUNDERSTORMS WHICH ARE VERY MUCH PULSE TYPE AND SHORT
LIVED...THUS REDUCING THEIR SEVERE THREAT. HOWEVER CANNOT RULE OUT
A FEW MARGINALLY SEVERE THUNDERSTORMS WITH STRONG WINDS BEING THE
PRIMARY THREAT ACROSS SOUTHEASTERN NEW MEXICO...AND PENNY TO
QUARTER SIZE HAIL POSSIBLE ACROSS FAR WEST TEXAS. THROW INTO THE
EQUATION A COLD FRONT MOVING THROUGH THE TEXAS PANHANDLE WHICH
WILL SERVE AS A FOCUS FOR THUNDERSTORM INITIATION LATER...WITH
THIS ACTIVITY MOVING SOUTH INTO THE PERMIAN BASIN THIS EVENING AND
TONIGHT. BEHIND THE FRONT COOLER TEMPS WILL STABILIZE THE LOWER
LEVELS BUT ELEVATED INSTABILITY AND CONVERGENCE ALONG THE FRONT
WILL CONTINUE THUNDER CHANCES WITH SOME POSSIBLY SEVERE AGAIN IN
THE LOWER TRANS PECOS. EAST GAP WINDS AT THE PASS COULD BE QUITE
STRONG AND HAVE EXPANDED THE WIND WATCH IN TIME AS WELL AS AREA
WITH A BROAD AREA OF 50+KT AGEOSTROPHIC WIND COMPONENT SHOWING
POTENTIAL FOR STRONG WINDS BEYOND JUST THE GAP.
ADDED AREAS OF DRIZZLE AND FOG ALONG THE EAST SLOPES FROM THE
GUADALUPE MTS SOUTH TO THE CHISOS MTS WITH A MOIST BOUNDARY LAYER
BEING LIFTED FROM THE NORTHEASTERLY WINDS. RAIN CHANCES PRETTY
MUCH COME TO AN END ON SUNDAY WHEN A WEAK UPPER HIGH CENTER MOVES
OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS. THIS HIGH WILL
GRADUALLY SHIFT EAST AND A SUMMER LIKE DEEP EASTERLY FLOW PATTERN
DEVELOPS FOR MUCH OF NEXT WEEK. THIS WILL KEEP TEMPERATURES FROM
WARMING UP MUCH BUT WILL ALSO START ADVECTING MOISTURE INTO THE
REGION WHICH WILL MAKE EACH DAY A BIT MUGGIER THAN THE LAST.
HENNIG
&&
.FIRE WEATHER...
SCATTERED THUNDERSTORMS WILL PRODUCE GUSTY AND ERRATIC WINDS OVER
THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS THIS
AFTERNOON...ALONG WITH ISOLATED DRY LIGHTNING STRIKES. LOW LEVEL
MOISTURE WILL INCREASE THROUGH THE EVENING...AND PARTICULARLY ON
SATURDAY AS A COLD FRONT MOVES SOUTH THROUGH THE AREA. SOME
LOCATIONS BETWEEN THE DAVIS MOUNTAINS AND THE BIG BEND REGION COULD
SEE CRITICAL FIRE WEATHER CONDITIONS SATURDAY MORNING AND EARLY
AFTERNOON BEFORE THE FRONT PASSES. HOWEVER...THE DURATION OF THESE
CONDITIONS ARE NOT EXPECTED TO LAST LONG ENOUGH FOR A RED FLAG
WARNING. THERE WILL BE AN ABRUPT CHANGE IN WIND DIRECTION AS THE
FRONT MOVES THROUGH. NORTH TO NORTHEAST WINDS OF 20 TO 25 MPH WILL
PERSIST FOR A FEW HOURS AFTER THE FRONT MOVES THROUGH. RECOVERY
TONIGHT WILL BE GOOD OR BETTER...WITH MINIMUM AFTERNOON RH/S
GENERALLY ABOVE 15 PERCENT AREAWIDE. COOLER CONDITIONS WILL PERSIST
THROUGH SUNDAY BEFORE TEMPERATURES REBOUND MONDAY AND AFTER.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 63 68 50 73 / 50 60 40 10
CARLSBAD NM 64 68 48 76 / 30 30 40 20
DRYDEN TX 69 81 61 80 / 30 60 50 20
FORT STOCKTON TX 64 72 56 79 / 40 50 50 20
GUADALUPE PASS TX 51 68 51 76 / 20 20 40 20
HOBBS NM 61 69 49 75 / 30 40 30 10
MARFA TX 55 76 50 74 / 30 40 50 20
MIDLAND INTL AIRPORT TX 64 68 52 73 / 40 50 40 10
ODESSA TX 64 69 53 73 / 40 50 40 10
WINK TX 67 77 55 80 / 30 40 40 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
67/10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 101 PM CDT FRI MAY 15 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 101 PM CDT FRI MAY 15 2009 /1201 PM MDT FRI MAY 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL THE PRIMARY THREAT. STRONG WINDS AND AN ISOLATED TORNADO CANNOT BE RULED OUT...IN ADDITION TO LOCALLY HEAVY RAINFALL. THIS AFTERNOON...THE STRONGEST STORMS WILL MAINLY BE FROM THE GUADALUPE MOUNTAINS AND ADJACENT SOUTHEAST NEW MEXICO PLAINS... SOUTH THROUGH THE DAVIS MOUNTAINS AND BIG BEND REGION. TONIGHT... THE STRONGEST STORMS ARE EXPECTED TO BE FROM SOUTHEAST NEW MEXICO... EASTWARD ACROSS THE NORTHERN PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE LIKELY AGAIN SATURDAY AND SATURDAY NIGHT ACROSS THE AREA. SOME OF THESE STORMS MAY BECOME SEVERE ESPECIALLY ACROSS THE LOWER TRANS PECOS AND BIG BEND REGION. LARGE HAIL... DAMAGING WIND WILL BE THE MAIN HAZARDS...BUT HEAVY RAIN COULD ALSO RESULT IN FLASH FLOODING. STRONG NORTHEAST WINDS COULD AFFECT PORTIONS OF THE GUADALUPE MOUNTAINS SATURDAY BEHIND A STRONG COLD FRONT. A HIGH WIND WATCH IS IN EFFECT THERE SATURDAY AND SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGERS ALONG AND WEST OF THE TRANS PECOS...AND OVER THE PERMIAN BASIN TONIGHT...SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1118 AM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM HAIL 2 S LAMESA 32.70N 101.96W
05/15/2009 E0.88 INCH DAWSON TX PUBLIC
&&
CHRIS.DANIELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 PM CDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM HAIL 2 S LAMESA 32.70N 101.96W
05/14/2009 E0.88 INCH DAWSON TX PUBLIC
&&
CHRIS.DANIELSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT FRI MAY 15 2009 TXZ074-151915- DAVIS/APACHE MOUNTAINS AREA- 148 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN JEFF DAVIS COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES NORTH OF MCDONALD OBSERVATORY AT 147 PM CDT...MOVING NORTHEAST AT 10 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE ALSO LOCATED 19 MILES NORTHWEST OF MCDONALD OBSERVATORY...AND 20 MILES EAST OF FORT STOCKTON. BOTH STORMS WERE MOVING NORTHEAST AROUND 10 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. PEOPLE IN NORTHEASTERN JEFF DAVIS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 226 PM CDT FRI MAY 15 2009 TXZ074-075-152000- PECOS-DAVIS/APACHE MOUNTAINS AREA- 226 PM CDT FRI MAY 15 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER EXTREME EAST CENTRAL JEFF DAVIS COUNTY AT 226 PM CDT...MOVING NORTHEAST AT 10 MPH. PEA TO MARBLE SIZED HAIL ARE POSSIBLE WITH THIS STORM. WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE TOO...ESPECIALLY ALONG US HIGHWAY 67 IN WESTERN PECOS COUNTY. PEOPLE IN EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER AND WEST CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Midland/Odessa radar (KMAF), 202 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169902, 169903, 169904, 169906.